Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 41, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 11, 2014, 4:43 PM CDT for Clay County, Hamilton County, York County, Nebraska. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2014, 4:43 PM CDT (21:43 UTC)
- Expired
- May 11, 2014, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Clay County, NE, Hamilton County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 76 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:52 PM CDT | HAIL 1 | 3 Sw Giltner, NE | |
| May 11, 5:03 PM CDT | HAIL 1 | 6 Ssw Aurora, NE | |
| May 11, 5:13 PM CDT | HAIL 1 | 4 S Aurora, NE | DIME TO QUARTER SIZE HAIL FELL. |
| May 11, 5:32 PM CDT | HAIL 1.5 | 2 Sw Henderson, NE | 3.20 INCHES OF RAINFALL SO FAR TODAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:21 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 525 m²/s²
- 0-3 km storm-relative helicity
- 1041 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGID 112143
SVRGID
NEC035-081-185-112230-
/O.NEW.KGID.SV.W.0041.140511T2143Z-140511T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
443 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...
YORK COUNTY IN EAST CENTRAL NEBRASKA...
NORTHERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 530 PM CDT
* AT 442 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HENDERSON...
OR 10 MILES SOUTHWEST OF YORK...MOVING NORTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
A TORNADO WARNING ALSO REMAINS IN EFFECT FOR SOUTHEASTERN YORK
COUNTY UNTIL 515 PM CDT.
* LOCATIONS IMPACTED INCLUDE...
YORK...AURORA...HENDERSON...HAMPTON...GILTNER...BRADSHAW...WACO...
BENEDICT...MARQUETTE...STOCKHAM...LUSHTON AND THAYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY AFTERNOON
FOR NORTH CENTRAL KANSAS AND SOUTHEAST NEBRASKA.
LAT...LON 4090 9738 4070 9778 4070 9782 4069 9782
4067 9785 4069 9826 4070 9828 4073 9828
4105 9797 4105 9751 4096 9737
TIME...MOT...LOC 2142Z 223DEG 36KT 4078 9775
HAIL...1.50IN
WIND...70MPH
$$
BRYANTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:53 PM CDT, 50 minutes earlier.
Area forecast discussion, May 11, 3:53 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 353 PM CDT SUN MAY 11 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 351 PM CDT SUN MAY 11 2014 SURFACE ANALYSIS SHOWS A WARM FRONT LIFTING NORTH NEAR THE KANSAS/ NEBRASKA BORDER EARLY THIS AFTERNOON. TO THE NORTH OF THE FRONT THERE ARE STILL QUITE A FEW CLOUDS ACROSS THE AREA. SOUTH OF THE FRONT THERE IS MORE SUNSHINE BUT SOME CUMULUS HAVE BEEN FORMING. SURFACE OBSERVATIONS HAVE A VERY DISTINCT TEMPERATURE GRADIENT ACROSS THE FORECAST AREA. IN THE NORTH TEMPERATURES ARE IN THE LOWER 50S WHILE NORTH CENTRAL KANSAS WAS IN THE 80S TO LOWER 90S. THE FRONT NEAR THE KANSAS/NEBRASKA BORDER WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE NEXT HOUR OR SO AND ARE LIKELY TO BECOME SEVERE. THE MODELS HAVE SOME SLIGHTLY DIFFERENT LOCATIONS FOR WHERE THE FRONT WILL BE WHEN THE THUNDERSTORMS DEVELOP. THE SOUTHEAST THIRD TO HALF OF THE FORECAST AREA IS STILL THE MOST LIKELY AREA...BUT WILL IT BE FURTHER NORTHWEST OR FURTHER SOUTHEAST? THE LATEST SATELLITE SHOWS COME CUMULUS DEVELOPING ALONG THE CURRENT LOCATION WHICH IS A LITTLE NORTH OF THE KANSAS BORDER. THIS BOUNDARY COULD LIFT A LITTLE FURTHER NORTH AS THE STORMS DEVELOP. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PUSH INTO THE AREA DURING THE EVENING AND WILL HELP TO GET THE THUNDERSTORMS GOING BETTER. THE HRRR AND 4KM WRF BOTH IMPLY THERE WILL BE SOME BACK BUILDING WITH THE THUNDERSTORMS. IN ADDITION THERE WILL BE MORE SHOWERS AND ISOLATED THUNDERSTORMS THAT DEVELOP WITH THE UPPER LEVEL LOW AS IT MOVES INTO THE AREA THIS EVENING AND TONIGHT. BY LATE THIS EVENING THE STRONG TO SEVERE THUNDERSTORMS WILL MOVE OUT OF THE AREA...BUT THUNDER IS STILL A POSSIBILITY THROUGH THE NIGHT IN THE SOUTHEAST PART OF THE FORECAST AREA. THE FRONT WILL MOVE TO THE EAST TONIGHT AND COLDER TEMPERATURES WILL PUSH INTO THE AREA FOR THE NIGHT AND MONDAY. TEMPERATURES ON MONDAY WILL ONLY REACH THE UPPER 40S TO UPPER 50S. THE NEXT CONCERN WILL BE WEATHER DURING THE DAY ON MONDAY. TEMPERATURES AT 850MB CONTINUE TO COOL LATE TONIGHT INTO MONDAY. BY MID DAY ON MONDAY THE TEMPERATURES AT 850MB FOR MUCH OF THE FORECAST AREA ARE AROUND ZERO TO -2 DEG C. HAVE CONTINUED THE LIQUID PRECIPITATION FOR NOW...BUT MAY HAVE TO WATCH TEMPERATURES TO SEE IF THERE COULD BE SOME SNOW MIXED INTO THE AREA IN THE FAR WEST AND NORTHWEST. THE OTHER CONCERN IS THERE IS A FAIRLY TIGHT PRESSURE GRADIENT AND WINDS WILL INCREASE DURING THE DAY ON MONDAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 351 PM CDT SUN MAY 11 2014 A SEASONABLY COOL WEEK IS EXPECTED ACROSS THE LOCAL AREA WITH AMPLIFIED NORTHWESTERLY FLOW BRINGING MULTIPLE SMALL CHANCES FOR PRECIP TO THE REGION. WITH A COLD AIRMASS IN PLACE BEHIND THE FRONTAL BOUNDARY TODAY...COULD SEE NEAR FREEZING TEMPERATURES ACROSS THE WESTERN FRINGES OF THE FORECAST AREA BOTH TUESDAY AND WEDNESDAY MORNINGS. WEAK RIDGING TOWARDS THE END OF THE WEEK SHOULD RESULT IN A RETURN TO NEAR SEASONAL TEMPERATURE BY NEXT SATURDAY OR SUNDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1208 PM CDT SUN MAY 11 2014 BEST CHANCE FOR SOME THUNDERSTORMS THROUGH THE PERIOD WILL BE LATE THIS AFTERNOON INTO THE EARLY EVENING. AFTER THAT THERE WILL BE SOME RAIN AROUND AND MAYBE AN ISOLATED THUNDERSTORM. VISIBILITY AND CEILINGS WILL BE LOWER DURING THE NIGHT TIME HOURS WITH LIFR FOR A FEW HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...ROSSI AVIATION...JCB
Hazardous weather outlook, May 11, 3:22 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 322 PM CDT SUN MAY 11 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 122030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DANGEROUS THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AN ADVANCING COLD FRONT. THE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL THE SIZE OF BASEBALLS...DAMAGING WINDS OF 60 MPH OR GREATER AS WELL AS TORNADOES. THESE INTENSE STORMS FAVOR LOCATIONS IN NORTH CENTRAL KANSAS AND AREAS ALONG AND EAST OF A LINE FROM FRANKLIN TO OSCEOLA IN NEBRASKA. IN ADDITION...LOCALLY HEAVY RAINFALL IN EXCESS OF ONE TO TWO INCHES MAY CAUSE AREAS OF LOWLAND FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. BEHIND THE COLD FRONT...STRONG NORTHERLY WINDS ARE EXPECTED TO DEVELOP ON MONDAY. WIND SPEEDS OF 25 TO 30 MPH...WITH GUSTS TO NEAR 40 MPH WILL BE POSSIBLE. ADDITIONALLY...NEAR FREEZING TEMPERATURES WILL ALSO BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA BOTH TUESDAY AND WEDNESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED MAINLY THROUGH THE EVENING HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI/JCB
In the hours before
Local storm report, May 11, 4:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
434 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL NATOMA 39.19N 99.02W
05/11/2014 E1.00 INCH OSBORNE KS EMERGENCY MNGR
&&
GUERREROLocal storm report, May 11, 4:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL SMITH CENTER 39.78N 98.78W
05/11/2014 E1.00 INCH SMITH KS PUBLIC
IN SMITH CENTER RECEIVED VIA FACEBOOK.
&&
SROSSILocal storm report, May 11, 4:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL NATOMA 39.19N 99.02W
05/11/2014 E1.75 INCH OSBORNE KS EMERGENCY MNGR
&&
GUERREROLocal storm report, May 11, 4:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
438 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TORNADO 1 E CLAY CENTER 40.52N 98.04W
05/11/2014 CLAY NE STORM CHASER
REPORT/IMAGE RECEIVED VIA TWITTER.
&&
SROSSILocal storm report, May 11, 4:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
439 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL HASTINGS 40.59N 98.39W
05/11/2014 E1.50 INCH ADAMS NE NWS EMPLOYEE
NEAR HASTINGS COLLEGE. HAIL ENDED AT 432 PM CDT.
&&
SROSSILocal storm report, May 11, 4:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
441 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 SW HENDERSON 40.75N 97.85W
05/11/2014 E1.50 INCH HAMILTON NE TRAINED SPOTTER
HAIL STARTED AT 405 PM AND LASTED FOR 30 MINUTES. SIZES
RANGED FROM AND INCH TO 1.5 INCHES
&&
GUERREROThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:58 AM CDT | Special Weather Statement | GID | Furnas, Harlan | 32 min |
| May 11, 3:04 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan, Nuckolls, Webster | 26 min |
| May 11, 3:16 AM CDT | Special Weather Statement | GID | Fillmore | 29 min |
| May 11, 3:26 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan, Nuckolls, Webster | 34 min |
| May 11, 3:42 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan, Nuckolls, Webster | 48 min |
| May 11, 4:09 AM CDT | Special Weather Statement | GID | Adams, Kearney | 21 min |
| May 11, 4:26 AM CDT | Special Weather Statement | GID | Clay | 34 min |
| May 11, 4:32 AM CDT | Special Weather Statement | GID | Adams, Harlan, Kearney, Phelps | 28 min |
| May 11, 4:49 AM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 26 min |
| May 11, 4:50 AM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton | 25 min |
| May 11, 4:56 AM CDT | Special Weather Statement | GID | Adams, Buffalo, Clay, Fillmore, Hall, Hamilton and 2 more | 34 min |
| May 11, 5:00 AM CDT | Severe Thunderstorm Warning | GID | Kearney | 30 min |
| May 11, 5:16 AM CDT | Special Weather Statement | GID | Adams | 29 min |
| May 11, 5:26 AM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 34 min |
| May 11, 5:27 AM CDT | Special Weather Statement | GID | Adams, Hall, Hamilton, Kearney, York | 33 min |
| May 11, 6:01 AM CDT | Special Weather Statement | GID | Hamilton, York | 29 min |
| May 11, 6:30 AM CDT | Special Weather Statement | GID | Hamilton, York | 45 min |
| May 11, 2:49 PM CDT | Special Weather Statement | GID | Adams, Webster | 26 min |
| May 11, 2:58 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Webster | 32 min |
| May 11, 3:22 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 23 min |
| May 11, 3:28 PM CDT | Special Weather Statement | GID | Webster | 32 min |
| May 11, 3:34 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 26 min |
| May 11, 3:43 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 47 min |
| May 11, 3:58 PM CDT | Tornado Warning | GID | Clay, Fillmore | 32 min |
| May 11, 4:06 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 39 min |
| May 11, 4:19 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 41 min |
| May 11, 4:20 PM CDT | Tornado Warning | GID | Clay, Fillmore, Hamilton, York | 25 min |
| May 11, 4:24 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 51 min |
| May 11, 4:39 PM CDT | Tornado Warning | GID | Fillmore, York | 36 min |
| May 11, 4:56 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 49 min |
| May 11, 5:15 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, York | 30 min |
| May 11, 5:32 PM CDT | Special Weather Statement | GID | York | 43 min |
| May 11, 5:45 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer, Webster | 45 min |
| May 11, 6:30 PM CDT | Special Weather Statement | GID | Nuckolls | 30 min |
| May 11, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 15 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.